What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 28, 7:26 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 28, 7:26 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
826 PM EDT Sat Jul 28 2018
.SYNOPSIS...
An upper trough to the west and Bermuda high pressure to the
east and offshore, will result in a moist flow across the
forecast area this weekend. This will continue thru the
upcoming work-week with the atmosphere becoming more tropical
in nature. The result is a mix of partly sunny skies and heavy
rain producing thunderstorms each day, and variably cloudy and
continued chance for thunderstorms each evening or early
morning.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...A unique day so far today as morning
convection along and off the coast inhibited sea breeze
development this aftn. Temperatures along the coast have taken
a long time to warm so had to cut highs a bit, but much of the
area is now around 90 degrees. With dewpoints around 70 inland,
mid 70s at the coast, instability is very high - around
2500-3000 J/kg of MLCape. This has allowed Cu to bubble into
tstms, focused along a hybrid Piedmont trough/stalled front.
This is well modeled by high-res guidance and POP grids echo a
slow increase in coverage through the aftn. However, uncertainty
remains both into how much convection will develop, as well as
how clusters will evolve this evening.
PWATs are much lower west (1.8") than east (2.1") and this is
noted on RAP/WRF soundings suggesting ample dry air in the mid-
levels. The mean column flow is from the W/SW, but will
gradually become more westerly as the longwave trough collapses
southward in response to a shortwave digging into the MS VLY.
Weak 0-6km shear of 10-15 kts suggests primarily pulse storms
through this evening, but there is potential that cold pools and
boundary mergers could organize convection a bit better,
especially until loss of heating as the column remains very
unstable. Some of the guidance suggests a southward propagating
cluster of storms will develop north of the area and drop into
the NC zones late this evening. Confidence is very low in this
however, but have carried CHC POP well beyond dark for potential
as residual layer CAPE will remain high. WPC has issued an MPD
for our NC counties for very heavy rain potential, and if cell
mergers do occur in the low shear-environment localized flooding
will be possible. This appears to be a low threat though, and
will monitor as needed if convection does show an upswing later
this aftn. Continued southerly surface flow will again keep
temps warm, 72 well inland to 76 at the coast, but rain cooling
could lower these in a few places.
More active day forecast for Sunday as PWATs begin to surge
inland climbing towards 2.2 inches and height falls occur as
the mid-level trough digs SE. Convection likely to flare up off
the coast tonight is progged to lift onshore early in the day,
with the Piedmont trough, stalled front, and other boundaries
all serving as foci for storms on Sunday. Not only will lapse
rates be steeper and PWATs higher, but better jet energy noses
into the region as the RRQ of an upper jet shifts eastward. High
res guidance keeps coverage lower than this setup would
suggest, likely due to slower erosion of drier air, so have
capped POP in the high CHC range, but anticipate the radar will
be more active on Sunday, especially as instability climbs
during peak heating with temps in the mid to upr 80s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...As has been stated many times this
summer, expect an active and rather wet short term period coming
up. The mid level flow will remain from the southwest early on
but back to more southerly during the day Monday which will
advect a plume of moisture laden air into the region. PW's
nearing 2.3 inches will be in place a good part of Monday into
early Tuesday. Any small shortwaves will work in tandem to kick
off widespread showers and thunderstorms. Pops basically through
the period remain in the likely category and in time, there
will almost certainly be some categorical pops and probably yet
another Flash Flood Watch especially along coastal areas. No
changes to the temperature forecast with daytime highs at or
slightly below climatology and overnight lows above both due to
the abundant moisture.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Extended models are in decent agreement
in continuing this "wet" period that basically will affect the
Eastern United States, from the Appalachian Mountains to the
East Coast, which obviously includes the ILM CWA. The FA will
basically lie between the upper ridge over the Atlantic waters
and an upper trof over the Central U.S. ie. along the
Mississippi River Valley. With the upper trof axis west of the
ILM CWA, S to SW flow aloft will provide a direct feed from the
Gulf of Mexico which will help keep the moist atm in place with
PWs hovering around 2+ inches thruout this period. POPs thruout
this period will be fcst above, at times well above the
climatological normal. In addition to the Piedmont Trof and sea
breeze to instigate convection, a few mid-level s/w trofs or
vorticies are progged to further increase coverage, as well
as increase the potential strength. Will indicate the hier POPs
when those mid-level s/ws are progged to affect the FA. A
potential brief reprieve in convection coverage may occur next
week from Wed night thru Fri morning. This due to Atlantic
ridging sfc and aloft flexing it's muscle westward across the
Eastern Carolinas. This will not be near enough to take out
POPs completely from the fcst but enough to reduce the coverage.
As for temps, stayed with a consensus of the various model MOS
guidance which basically will keep temps at or slightly below
the climo norm, mainly due to clouds and convection.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...Scattered convection will potentially affect FLO and
LBT this evening and have indicated a tempo grouping to
highlight it. The coastal terminals have been protected by the
inland push of the sea breeze but will likely see convective
debris clouds pushing across this evening and overnight. The
convection is close enough to include VCTS at the start of the
TAFS. However, for the ILM Taf, did include a prob30 grouping
from 10z onward to account for that slow southward dropping
boundary. The inland terminals could see some pre-dawn fog if
the clouds thin out enough. Convection will amp up over inland
locales by midday Sun. This far out in time, a Prob30 group was
used for the aftn but successive model runs indicate a
Prevailing group of convection may be needed.
Extended Outlook...VFR except for bouts of MVFR/IFR from scattered
to numerous SHRA/TSRA each afternoon and evening across all
sites. The coastal terminals could see early morning convection
especially on Monday and Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...High pressure anchored offshore and a
stalled front well inland will keep the waters pinched between
through Sunday. This will produce nearly uniform S/SW winds
around 15 kts with little fluctuation, although a near-shore
locally backed sea breeze is expected during the aftns. A slowly
decaying 9 sec SE swell will remain in the spectrum, but will
be progressively shadowed by a 3-4 ft 5 sec southerly wind wave.
This wind wave becomes more dominant with time, so although
wave heights will remain generally 3-4 ft, more wave heights
near the lower end of the range are expected Sunday than
today/tonight.
SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Somewhat typical summertime conditions
expected across the coastal waters through the period. Wind
directions will be a bit changeable through the period with
slightly southeast winds early and southwest late with almost an
almost southerly direction in the interim. Speeds will
generally be 10-15 knots but a period of 15-20 knots is expected
for a few hours toward the end of the period. Significant seas
should be 2-4 feet.
LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...The Sfc Atlantic ridging will primarily
influence the winds across the area waters. The positioning of
the sfc ridge axis will determine whether winds are more
onshore in direction, ie. if the axis is either across or just
north of the area waters, or have a slight westerly wind
component, ie. if the axis is south of the area waters. Tuesday
will start off with a SW direction with winds backing to a
Southerly direction by late Tue thru Thu and possibly further to
a SSE direction depending on the ridge axis positioning. The sfc
pg to remain semi-tightened, resulting with wind speeds of 10-15
or around 15 kt thruout the period. Guidance has indicated
windspeeds possibly sustained at 20 kt Wed into Thu but will
hold off for further model runs. Significant seas initially at 2
to 4 ft will build to 3 to 5 ft late Tue thru Thu. This a
result of those onshore winds blowing across a decent fetch.
Dominant periods will run 5 to 6 seconds with an underlying 8 to
9 second period ESE ground swell remaining present.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...DCH
NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...DCH
AVIATION...DCH
MARINE...
Hazardous weather outlook, Jul 28, 2:29 PM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
329 PM EDT Sat Jul 28 2018
NCZ106-108-110-SCZ054-056-291930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
329 PM EDT Sat Jul 28 2018
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Areas of flooding possible Monday through Wednesday due to periods
of heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
291930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
329 PM EDT Sat Jul 28 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Areas of flooding possible Monday through Wednesday due to periods
of heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-291930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
329 PM EDT Sat Jul 28 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Small Craft Exercise Caution conditions possible Wednesday and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
17
In the hours before
Special weather statement, Jul 28, 2:03 PM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
303 PM EDT SAT JUL 28 2018
NCZ105-282000-
Inland Pender NC-
303 PM EDT SAT JUL 28 2018
...SPECIAL WEATHER STATEMENT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willard, or near Wallace, moving east at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Burgaw, White Stocking, Murray Town, Maple Hill, Willard and Watha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3456 7800 3473 7802 3471 7798 3472 7794
3472 7768 3455 7761
TIME...MOT...LOC 1903Z 265DEG 13KT 3466 7793
SHKSpecial weather statement, Jul 28, 6:09 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
709 PM EDT SAT JUL 28 2018
NCZ105-106-108-290015-
Coastal Pender NC-Inland Pender NC-Coastal New Hanover NC-
709 PM EDT SAT JUL 28 2018
...SPECIAL WEATHER STATEMENT...
At 709 PM EDT, Doppler radar was tracking a strong thunderstorm over
Penderlea, or 8 miles south of Wallace, moving southeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Burgaw, Wrightsville Beach, Surf City, Rich Inlet, Figure Eight
Island, Hampstead, Topsail Beach, Penderlea, Maple Hill, Long Creek,
Ashton, Rocky Point, Wards Corner, Scotts Hill, Woodside, White
Stocking, Murray Town, Malpass Corner, Willard and Topsail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 7769 3422 7778 3425 7782 3431 7776
3435 7781 3438 7781 3439 7783 3436 7789
3438 7790 3436 7793 3437 7795 3436 7795
3459 7822 3473 7805 3473 7801 3471 7798
3472 7772 3467 7766 3448 7758 3444 7752
TIME...MOT...LOC 2309Z 300DEG 27KT 3463 7805
SHKSpecial weather statement, Jul 28, 6:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
727 PM EDT SAT JUL 28 2018
NCZ099-SCZ059-290030-
Columbus NC-Northern Horry SC-
727 PM EDT SAT JUL 28 2018
...SPECIAL WEATHER STATEMENT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tabor City, or 17 miles southwest of Whiteville, moving east at 15
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Tabor City, Loris, Bethel, Cherry Grove, Nakina, Old Dock, Mollie,
Bughill, Sidney, Clarendon, Williams, Pireway, Dulah, Green Sea and
Loris Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3403 7859 3402 7863 3407 7902 3425 7901
3428 7857
TIME...MOT...LOC 2326Z 272DEG 12KT 3417 7893
SHKSpecial weather statement, Jul 28, 7:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
854 PM EDT SAT JUL 28 2018
SCZ032-033-290130-
Marion SC-Florence SC-
854 PM EDT SAT JUL 28 2018
...SPECIAL WEATHER STATEMENT FOR EASTERN FLORENCE AND WESTERN MARION
COUNTIES UNTIL 930 PM EDT...
At 852 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quinby, or near Florence, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Pamplico, Quinby, Hyman, Mars Bluff, Hannah, Effingham,
Francis Marion University, Gresham, Friendfield, Claussen, New Hope,
Evergreen, Coward, Carolinas Hospital System, Mcleod Regional
Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3420 7987 3425 7977 3425 7976 3426 7975
3430 7965 3430 7962 3429 7960 3427 7957
3426 7957 3395 7934 3383 7966
TIME...MOT...LOC 0052Z 327DEG 27KT 3420 7970
HAWKINSSpecial weather statement, Jul 28, 8:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
900 PM EDT SAT JUL 28 2018
NCZ105-107-109-290200-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
900 PM EDT SAT JUL 28 2018
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 1000 PM EDT...
At 857 PM EDT, Doppler radar was tracking a cluster of thunderstorms
from Long Creek to Burgaw, moving southeast at 15 mph. These
thunderstorms will continue to develop and move to the southeast and
will move into northern New Hanover, coastal Pender and northern
Brunswick counties.
Torrential rain frequent lightning and winds in excess of 40 mph
will be possible with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3419 7802 3460 7822 3461 7821 3465 7783
3443 7763
TIME...MOT...LOC 0057Z 323DEG 11KT 3445 7795
HAWKINS